Background: Nonimmediate allergic reactions (NIR) to aminopenicillin include several entities, the most common of which are urticaria-like and maculopapular exanthemas.
Aims of the study: To evaluate a group of children who developed one or more episodes of skin reactions suggestive of NIR after aminopenicillin administration.
Methods: The inclusion criteria required negative immediate skin tests and absence of specific IgE antibodies to different penicillins. Intradermal and patch tests were carried out with delayed readings and, if negative, a drug-provocation test including a full therapeutic course of the drug was given. Two different groups were compared: A) children with positive skin testing or a positive drug-provocation test and B) children with negative skin testing and good tolerance after a drug-provocation test.
Results: Group A was composed of 20 patients. Positive intradermal/patch tests were found in one patient and in the remaining 19, a positive response to a drug-provocation test confirmed the diagnosis. Group B (the control group) consisted of 19 patients with similar symptoms after aminopenicillin intake but good tolerance. No differences in age, dose or number of previous treatments were observed between the groups. The clinical entities were also similar in both groups.
Conclusions: Reproducible nonimmediate skin reactions to aminopenicillins may occur in children in spite of negative skin testing. The value of this diagnostic procedure seems to be limited in this type of reaction, with drug-provocation tests (DPT) being a reasonable and safe alternative if the diagnosis has to be confirmed.